So, after a long struggle, my doctor finally decided we should try adding a small amount of T3. I am currently on 125mcg levothyroxine. After reading up, i started out really small, 2.5mg's and working my way up to 5mg. within a few days of starting it, i noticed that my stomach was gurgling a lot and i was having smaller and much more frequent bowl movements. unusual for me. I have ZERO issues in this department no matter how hypo I am.
so, this was very mild at first. i just noticed that my bathroom habits were different. more random gas, more bowl movements, smaller ones. but, not too big of a deal.
preface: my doc does not believe in take free t3. i know. don't say it. i have lost this battle for now. she did not do labs before the T3 on total t3, just TSH.
my labs before T3:
yes, that is all the tests she takes. i know, i know. no choice in docs due to HMO. she is the best i can get right now.
after T3 for 4 weeks:
TotalT3: 108 normal range: 50 - 170
no free t4, no free t3. ok, also, after 4 weeks of taking T3, my iron levels came back rock bottom. And my D3, which is normally also rock bottom, was up a bit, but still low.
so, around this time, i had to refill my levo, and the pharmacy sends me NEW generic manufacturer Mylan levo.
after test results, i start trying to take Iron. well, i do not need to tell you how painful iron can be. I was experimenting constantly with regular iron, and liquid iron and then slow FE. all the while my stomach is getting worse. more constipation, more stomach cramps, more gas, more frequent bowel movements but not complete ones.
the T3 made me feel EMOTIONALLY better. even at 5mg, which i got up to and then another 2.5 in the afternoon. i was more positive, less depressed, more motivated. physically however, i felt crappy. besides the bowl movement/gas problem, i started getting INTENSE afternoon headaches. intolerable ones. so, i stopped the T3, I stopped the iron, but the terrible stomach problems continue.
i have been off iron for 5 days, and off T3 for 7 days and my stomach has not stopped hurting in 5 days. cramps and gas and pain. a form of constipation.
can this be from the T3? is my body adjusting to being without it? or does it take awhile for the iron to go away? or could it be the new generic t4 is causing problems? any have any experience with this?
could the stomach problems and the meds be a coincidence? it does not seem that way, but...
does anyone have experience having problems with generic meds but doing ok on name brand?
i am at wits end. i have been trying to adjust my miserable thyroid for ever. and every time i try something it is a feat to convince the doc, but then something always goes wrong too. ugh. thanks in advance.
You're into an area that I don't know nearly as much as I'd like; however, I am very adept at problem solving. One of the most important parts of solving a problem is to look at what changed, that you know of, coincident with having the problem. Looking at it that way, it seems that you may be having a problem with the change in T4 meds. There are many different fillers/dyes used in making the tablets. Some members have reported having problems with one brand and not another. So, I would consider going back to the prior brand as the first step.
Next, some of the symptoms you mention can be associated with low ferritin. Even though you have some problems with the iron supplements, you really need to raise your iron level. Perhaps the doctor can help with that. Or perhaps there are other brands of iron supplements that you might tolerate better. Here is some info on that, and hopefully some other members will provide input .
"Ferrous Gluconate may cause fewer symptoms and is milder on stomach. Ferrous Fumerate is often prescribed by doctors as it, too, has fewer side effects, absorbs well, and is easier on the stomach."
From another site, ""But most patients and their doctors have found it necessary to supplement with iron tablets, which includes Ferrous Sulfate, Ferrous Glutamate, Ferrous Fumerate, etc. Supplementation needs to be spread out during the day, with food, for better absorption. Bluebonnet’s Ferrous Bisglycinate is a favorite among patients, but there are other good brands."
There is also one called Slow Fe that is reported to be good.
You could try to just start with one thing at a time for at least two weeks to see the reaction to it. Keep a journal of time you take the medications how you feel and any symptoms. This will be helpful to the physician to be able to see better what is going on and that way you will not forget any minor details...as I do all the time so I have resorted to keeping track also. And also I have heard alot about the fillers in the medications that you can be having a reaction too. I am in the same boat here. They changed my Levoxyl for a generic Levo and I have been having problems ever since I have been on it. So I take baby steps with all this medication and i increase slow and really listen to my body about how I feel. Hang in there
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.